Tramadol Use and Abuse
Tramadol is an opioid painkiller similar, in many ways, to more potent narcotics like hydrocodone, oxycodone, and morphine.
However, the Drug Enforcement Administration (DEA) did not place this opioid drug into a schedule per the Controlled Substances Act (CSA) until 2014 because tramadol is considered less dangerous and addictive than other prescription painkillers. In fact, tramadol is only Schedule IV, while other opioid analgesics are Schedule II. Still, tramadol has led to many instances of abuse, addiction, and even overdose.
Tramadol: An Important Painkiller with an Abuse Risk
Like other opioid analgesics, tramadol is prescribed to treat moderate to severe pain, like that experienced after a serious injury or surgery. Also, like other painkillers derived from morphine, tramadol binds to the opioid receptors in the brain, reducing sensations of pain, increasing levels of neurotransmitters like dopamine and norepinephrine, and changing breathing patterns.
This combination of effects causes the person taking tramadol to feel relaxed, to experience less pain, and to feel drowsy or sleepy. The medication is typically taken orally, in tablet or pill form, either as needed or every 4-6 hours, depending on the size of the prescription dose.
Tramadol was approved by the Food and Drug Administration (FDA) for prescription use in 1995, with a generic version receiving approval in 2002. While the medication is still considered essentially safe, the DEA’s placement of the drug in Schedule IV indicates that prescribers need to monitor their patients more closely, as tramadol can lead to opioid abuse and dependence.
For example, due to reports of substance abuse and overdose associated with tramadol, in 2010, Janssen Pharmaceuticals revised the warning label on their packaging, advising doctors about the risks of addiction, which included changes to mood that could lead to an increased risk of suicide.
In 2011, tramadol was linked to 21,649 emergency department admissions; this was a 250% increase from the 6,255 ER visits in 2005. This increase coincided with an 88% increase in prescriptions for tramadol – from 23.3 million in 2008 to 43.8 million in 2013. This led to a rise in concern that the reportedly safe opioid painkiller was not as safe as had been assumed.
Of all the ER visits in 2011 that involved misuse or abuse of the substance, 20% involved tramadol and one other drug (typically, another prescription drug) while 26% involved two or more drugs, and 26% involved three or more drugs.
About 47% of the ER visits involved other pharmaceuticals, indicating that most people accidentally combined medications they had been prescribed, although the combinations may have been a form of substance abuse; 14% of the ER visits involved tramadol and alcohol together; and 12% involved tramadol mixed with illicit drugs.
Tramadol was also the ninth most common narcotic found being misused and diverted, according to law enforcement organizations in 2011. About 379 people died because of a tramadol overdose that year, indicating substance abuse struggles.
Tramadol Side Effects
Because tramadol is a potent painkilling medication, it can cause side effects in people who take this drug as prescribed. However, side effects are more likely and will be more serious in those who abuse the drug without a prescription for nonmedical reasons. Common side effects include:
- Sleepiness or drowsiness
- Trouble falling or staying asleep
- Shaking or twitching that is uncontrollable
- Muscle tightness or tension
- Mood swings
- Heartburn or indigestion
- Dry mouth
Overdose on Tramadol
Although tramadol is still not considered as risky as other narcotic medications, it is possible to overdose on this substance. Symptoms of a tramadol overdose are similar to those associated with overdose on other opioid drugs, including heroin or OxyContin. People who overdose on tramadol need emergency medical attention, so call 911 immediately.
Signs of a tramadol overdose include:
- Small or pinpoint pupils
- Trouble breathing
- Shallow, irregular, or depressed breathing patterns
- Extreme drowsiness or sleepiness
- Slow heartbeat and low blood pressure
- Muscle weakness
- Cold, clammy skin
- A blue-tinged tint to the lips, fingertips, or the tip of the nose
- Falling unconscious
As with other opioid drugs, tramadol suppresses breathing, so the main symptom of overdose is depressed or stopped breathing; this leads to oxygen deprivation and, without medical treatment, death. There are some instances of tramadol overdose leading to seizures, but these are extremely rare.
Also, like other opioid medications, tramadol abuse causes tolerance and dependence. If a person suddenly stops taking this narcotic, they may experience withdrawal symptoms. There are two forms of withdrawal syndromes, according to medical researchers:
- Acute withdrawal: This is experienced by 90 percent of people who stop taking tramadol; this form of withdrawal lasts between one week and 10 days, and typically feels like the flu. Symptoms include nausea, vomiting, diarrhea, restlessness, aches and pains, sweating, yawning, watery eyes and runny nose, and cravings for the drug.
- Post-acute withdrawal: This occurs in roughly 10 percent of people who suddenly stop taking tramadol without medical oversight. Symptoms are psychological and behavioral, and include dangerous experiences like hallucinations, paranoia, anxiety, panic attacks, confusion, numbness or tingling, and potentially other psychotic symptoms.
People who struggle with tramadol abuse for a long time and take a lot of this intoxicating opioid are at greater risk for severe withdrawal symptoms if they stop taking this narcotic suddenly. It is very important to get medical oversight to safely withdraw from tramadol, whether one has been taking this pain medication as prescribed or been abusing the substance due to addiction.
Working with medical professionals to detox slowly from tramadol reduces the overall experience of withdrawal symptoms and reduces the risk of relapsing back into substance abuse due to cravings.
Treating Tramadol Addiction
Even if tramadol is not as potent a narcotic compared to heroin, fentanyl, OxyContin, or Vicodin, it is still an opioid drug, and it can still cause physical dependence, tolerance, and addiction. If a person struggles with tramadol abuse, it is important that they get medical supervision to safely detox.
Working with an addiction specialist means that a person working to end tramadol addiction will get evidence-based care, starting with careful monitoring of withdrawal symptoms. A physician will likely use the Clinical Opiate Withdrawal Scale (COWS) or a similar measuring tool to understand the severity of their patient’s withdrawal symptoms, which will help the physician determine whether medication-assisted therapy, like buprenorphine, is needed.
Once the person has safely detoxed from tramadol, the next step is to find a rehabilitation program that specializes in opioid use disorders.
The National Institute on Drug Abuse (NIDA) recommends remaining in treatment for 90 days, to ensure that therapy can lead to long-term changes in behavior related to alcohol and drugs.
Start Your Recovery Give us a Call
Get help now
Enter your information below and one of our outreach coordinators will contact you immediately.